Missouri, 2011

Flash Flooding in Missouri, May 22 to 25, 2011

May 22 to 25, 2011 · NWS SGF · 17 events in 4 counties and zones

A slow moving upper level trough and low pressure system across the central plains region moving across the Ozarks caused numerous heavy showers and storms that produced heavy rainfall. This lead to additional flooding and flash flooding across the Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.8 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A slow moving upper level trough and low pressure system across the central plains region moving across the Ozarks caused numerous heavy showers and storms that produced heavy rainfall. This lead to additional flooding and flash flooding across the Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 22, 5:38 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, May 22, 5:38 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CDT SUN MAY 22 2011

...MESOSCALE CONVECTIVE DISCUSSION...

.DISCUSSION...

2330Z...TORNADIC STORM WHICH PUSHED THROUGH JOPLIN EARLIER IS
BEGINNING TO RECYCLE BACK UP AND WAS NOW PRODUCING A TORNADO NEAR
THE TOWN OF WENTWORTH IN SOUTHWEST LAWRENCE COUNTY. ENVIRONMENT
REMAINS RIPE FOR CONTINUED LARGE HAIL AND TORNADIC DEVELOPMENT AS
THESE STORMS SHIFT EAST ACROSS SOUTHWEST MISSOURI WITH 0-1KM SHEAR
VALUES OF 30-35KTS OF SHEAR AND SURFACE BASED CAPES OF
3000-4000J/KG.

CAP HAS BEEN BROKEN IN NORTHEAST OKLAHOMA AS WELL AND STORMS
ALREADY STARTING TO SHOW ROTATION. THESE STORMS WILL ALSO LIKELY
HEAD INTO SOUTHWEST MISSOURI WITH THE POTENTIAL OF LARGE HAIL AND
DAMAGING WINDS WITH THESE STORMS AS WELL.

LINDENBERG

&&

.AVIATION...

FOR THE 00Z TAFS...TORNADIC SUPERCELL HAS PUSHED THROUGH JOPLIN
WITHIN THE PAST HOUR AND CLUSTER OF CELLS CONTINUE TO PUSH EAST
TOWARDS SPRINGFIELD. CURRENTLY HAVE THE TSRA MOVING INTO SGF BY
00-01Z. CURRENT TRACK OF CIRCULATION WILL TAKE IT SOUTH OF SGF.
CLUSTER OF THUNDERSTORMS SHOULD PUSH EAST OF THE TAF AREAS BY 03-04Z.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 22, 6:51 PM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
751 PM CDT SUN MAY 22 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
751 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  SIGNIFICANT HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

TORNADIC SUPERCELLS CONTINUE TO DEVELOP AND PUSH EAST ACROSS
SOUTHWEST MISSOURI THIS EVENING. THE ENVIRONMENT REMAINS FAVORABLE
OVER THE NEXT FEW HOURS ALONG THE MISSOURI ARKANSAS BORDER FOR
LARGE HAIL AND TORNADOES TO DEVELOP. THE MOST FAVORABLE AREAS OF
SEVERE WEATHER THE REST OF THE EVENING WILL BE SOUTH AND EAST OF A
JOPLIN TO SPRINGFIELD TO ROLLA LINE.

IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALIZED FLASH
FLOODING WILL BE POSSIBLE FOR ANY LOCATION THAT EXPERIENCES
MULTIPLE ROUNDS OF THUNDERSTORMS IN A SHORT PERIOD OF TIME. IT
APPEARS THAT THE HEAVIEST RAINFALL WILL AFFECT LOCATIONS ALONG THE
MISSOURI ARKANSAS BORDER WHERE SEVERAL INCHES OF RAINFALL MAY OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH
THURSDAY. THERE WILL BE A THREAT OF STRONG TO SEVERE STORMS MONDAY
THROUGH WEDNESDAY...CONDITIONAL ON THE DEVELOPMENT OF SUFFICIENT
INSTABILITY. HAIL AND STRAIGHT LINE WINDS APPEAR TO BE THE PRIMARY
THREATS WITH ANY STRONG STORMS AT THIS TIME.

DAILY CHANCES FOR THUNDERSTORMS WILL RESULT IN A RISK FOR FLASH
FLOODING...AS WELL AS RISES ON AREA RIVERS. FLOODING POTENTIAL
WILL BE MAXIMIZED FOR THOSE LOCATIONS THAT EXPERIENCE MULTIPLE
ROUNDS OF THUNDERSTORMS IN A SHORT PERIOD OF TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED ALONG THE MISSOURI ARKANSAS BORDER THROUGH
THE LATE EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, May 22, 7:16 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
816 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     10 N ROGERSVILLE        37.26N 93.06W
05/22/2011                   WEBSTER            MO   PUBLIC

            NUMEROUS TREES DOWN 10 MILES NORTH OF ROGERVILLES AND
            6805 HWY KK.

&&

MGRIFFIN
Local storm report, May 22, 7:20 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
820 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             NOEL                    36.55N 94.48W
05/22/2011  M1.00 INCH       MCDONALD           MO   EMERGENCY MNGR

&&

MGRIFFIN
Local storm report, May 22, 7:25 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
825 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             NOEL                    36.55N 94.48W
05/22/2011  M2.75 INCH       MCDONALD           MO   EMERGENCY MNGR

&&

MGRIFFIN
Local storm report, May 22, 7:48 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
848 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HAIL             3 NNE SOUTH WEST CITY   36.55N 94.59W
05/22/2011  M1.75 INCH       MCDONALD           MO   EMERGENCY MNGR

            HWY 43 ...3 MILES NORTH OF SOUTHWEST CITY.

&&

MGRIFFIN
Local storm report, May 22, 7:58 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
858 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     1 NE GALENA             36.82N 93.45W
05/22/2011                   STONE              MO   EMERGENCY MNGR

            REPORTS OF HOUSES AND MOBILE DAMAGE ALONG WITH NUMEROUS
            TREES DOWN ON HORSE CREEK RD EAST OF GALENA. AND HOUSE
            DAMAGE ON BASS HOLLOW RD EAST OF COON RIDGE RD. HOUSE
            DESTROYED ON HWY AA 1 MILE EAST OF HWY 413. POSSIBLE
            TORNADO DAMAGE.

&&

MGRIFFIN
Local storm report, May 22, 8:25 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
925 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     FLASH FLOOD      3 NNE SOUTH WEST CITY   36.55N 94.59W
05/22/2011                   MCDONALD           MO   EMERGENCY MNGR

            HWY 43 AND BUFFALO CREEK IS IMPASSABLE BECAUSE OF RAPID
            WATER RISE.

&&

MGRIFFIN

The radar

The Tulsa radar (KINX), 102 km away, was scanning. The volume nearest the first event began at 02:25 UTC.

Open the radar archive at this moment

Event by event

17 flash flood. Local standard time, as filed.

Flash Flood, McDonald

When
May 22, 8:25 PM CST
Where
McDonald County, 3.41 mi SSE of Klondike to 3.51 mi SSE of Klondike
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.672, -94.605

Highway 43 and Buffalo Creek was impassable because of high water.

Flash Flood, McDonald

When
May 22, 8:30 PM CST
Where
McDonald County, 0.75 mi NNW of Havenhurst to 0.64 mi NW of Havenhurst
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.589, -94.387

Elk River Road west of Pinevile was closed due to high water.

Flash Flood, McDonald

When
May 22, 8:49 PM CST
Where
McDonald County, 0.63 mi SW of Pineville to 0.76 mi SW of Pineville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.593, -94.388

Three feet of water was reported over Highway W in downtown Pineville.

Flash Flood, Barry

When
May 22, 11:34 PM CST
Where
Barry County, 4.39 mi WNW of Eagle Rock to 4.08 mi WNW of Eagle Rock
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.579, -93.820

Roaring River State Park was evacuated because of high water.

Flash Flood, McDonald

When
May 23, 12:02 PM CST
Where
McDonald County, 1.85 mi SE of Coy to 2.13 mi SE of Coy
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.651, -94.506

Low area one half mile east of Pump Station Road on Route 76 was impassable.

Flash Flood, McDonald

When
May 23, 12:02 PM CST
Where
McDonald County, 3.37 mi SSE of Klondike to 3.63 mi SSE of Klondike
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.673, -94.604

Route 43 at Buffalo Creek was covered by eighteen inches of water and was impassable.

Flash Flood, McDonald

When
May 23, 12:41 PM CST
Where
McDonald County, 0.55 mi NNE of Noel to 0.3 mi N of Noel
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
36.558, -94.477

Highway 59 north of Noel was washed away.

Flash Flood, McDonald

When
May 23, 12:41 PM CST
Where
McDonald County, 0.15 mi NNE of Powell to 0.16 mi NE of Powell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.622, -94.179

Highway E south of Powell was closed due to high water.

Flash Flood, Newton

When
May 23, 3:00 PM CST
Where
Newton County, 0.59 mi SSW of Seneca to 0.61 mi SW of Seneca
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
36.842, -94.603

Numerous small businesses and houses were flooded in the center of town.

Flash Flood, Newton

When
May 23, 4:20 PM CST
Where
Newton County, 1.28 mi SSE of Newtonia to 1.51 mi S of Newtonia
Cause
Heavy Rain
Reported by
Public
Coordinates
36.863, -94.171

A UPS driver reported water over Highway 86 and the road was impassable.

Flash Flood, McDonald

When
May 23, 5:42 PM CST
Where
McDonald County, 0.8 mi SSW of Noel to 0.88 mi SW of Noel
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.540, -94.487

Numerous roads were reported impassable.

Flash Flood, Newton

When
May 23, 5:42 PM CST
Where
Newton County, 0.33 mi NE of Neosho to 0.62 mi ENE of Neosho
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
36.874, -94.366

Numerous homes in the Neosho and Seneca were flooded and evacuated. Widespread flash flooding was reported across the county with numerous roads impassable.

Flash Flood, Newton

When
May 23, 10:30 PM CST
Where
Newton County, 0.8 mi SW of Seneca to 1.2 mi SW of Seneca
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
36.842, -94.610

Forty homes were flooded. Twenty-five individuals had to be rescued. Numerous businesses were flooded.

Flash Flood, Newton

When
May 24, 12:00 AM CST
Where
Newton County, 0.88 mi SW of Seneca to 0.74 mi SW of Seneca
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.840, -94.610

Eight inch water main ruptured due to flooding along Saint Louise Street near Eugene Street at Little Lost Creek.

Flash Flood, Miller

When
May 25, 1:00 AM CST
Where
Miller County, 0.54 mi E of Tuscumbia to 0.55 mi SSW of Tuscumbia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.230, -92.460

Numerous low water crossings were flooded.

Flash Flood, Miller

When
May 25, 1:20 PM CST
Where
Miller County, 3.92 mi WSW of Marys Home to 3.97 mi WSW of Marys Home
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.280, -92.417

Highway M near the Saline Valley Conservation Area was flooded and impassable.

Flash Flood, Miller

When
May 25, 1:20 PM CST
Where
Miller County, 2.97 mi NNE of Marys Home to 2.89 mi NNE of Marys Home
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.340, -92.330

Highway H was flooded and impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296780, 296782, 296783, 296784, 296785, 296787, 296788, 296790, 296791, 296792, 296793, 296796, 296797, 296798, 296799, 296800, 296801.